Missouri, 2009

Hail in Missouri, June 8, 2009

June 8, 2009 · NWS SGF · 2 events in 2 counties and zones

A storm impacted southern Douglas Couty and portions of Ozark County. This storm produced nickel size hail in Dora.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A storm impacted southern Douglas Couty and portions of Ozark County. This storm produced nickel size hail in Dora.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 8, 5:27 PM CST, 22 minutes earlier.

Area forecast discussion, Jun 8, 5:27 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
627 PM CDT MON JUN 8 2009

...UPDATE TO AVIATION...

.DISCUSSION...

MAIN FOCUS FOR THIS FORECAST WILL BE WITH CONVECTIVE PRECIPITATION
CHANCES.

COLD FRONT AS OF 19Z WAS BISECTING THE CWA FROM JUST NORTH OF JLN
TO JUST NORTH OF SGF TO VIH. FAIRLY DECENT MOISTURE CONVERGENCE
AHEAD OF THE FRONT. CLOUDS FROM DEPARTING MCS THIS MORNING ERODED
BY LATE MORNING AND ALLOWED TEMPERATURES TO REACH THE LOW TO MID
80S. SURFACE BASED CAPES HAVE CLIMBED INTO THE 3500 TO 4000 J/KG
RANGE AHEAD OF THE FRONT AND WOULD EXPECT STORMS TO BEGIN
INITIATING OVER THE NEXT COUPLE OF HOURS. SOME OF THE STORMS COULD
BECOME SEVERE GIVEN THE STRONG INSTABILITY AND STEEP MID LEVEL
LAPSE RATES. LARGE HAIL AND DAMAGING WIND WOULD BE THE MAIN SEVERE
WEATHER HAZARDS EXPECTED.

FRONT WILL CONTINUE TO SLIDE SOUTHEAST TONIGHT AND STALL ALONG THE
MISSOURI ARKANSAS BORDER. LOW LEVEL JET WILL AGAIN REDEVELOP OUT
IN THE PLAINS OVERNIGHT AND SHOULD SEE ADDITIONAL CONVECTION FIRE
UP OUT IN WESTERN/CENTRAL KANSAS. THIS ACTIVITY COULD MAKE IT INTO
WESTERN CWA BY TUESDAY MORNING. FRONT WILL MOVE BACK THROUGH THE
AREA AS A WARM FRONT ON TUESDAY WITH CWA MOVING BACK INTO THE WARM
SECTOR. MAIN BULK OF PRECIPITATION WILL BE ALONG AND NORTH OF THE
FRONT OVER SOUTHERN IOWA AND NORTHERN MISSOURI THROUGH TUESDAY
NIGHT BUT CERTAINLY CAN NOT RULE OUT PRECIPITATION...ESPECIALLY
EARLY IN THE DAY WITH REMNANT MCS ACTIVITY IN THE WEST. REMNANT
BOUNDARIES FROM THAT COULD SPARK SOME AFTERNOON CONVECTION WITHIN
THE WARM SECTOR.

BY WEDNESDAY...FRONT WILL BEGIN TO MEANDER AGAIN TO THE SOUTH AND WILL
LIKELY SEE MORE THUNDERSTORM DEVELOPMENT ALONG THE FRONT OVER OUR
CWA BOTH WEDNESDAY AND WEDNESDAY NIGHT.

FOR THE EXTENDED PERIOD (THU THROUGH MON)...

OVERALL UPPER PATTERN NOT EXPECTED TO CHANGE TOO MUCH DURING THE
EXTENDED PERIOD WITH BROAD SOUTHWEST TO NORTHEAST FLOW CONTINUING.
SEVERAL SHORTWAVES WILL PUSH THROUGH FROM THE SOUTHWEST WHILE A
FRONT WILL CONTINUE TO MEANDER AROUND THE FORECAST AREA.  THE RESULT
WILL BE ALMOST THUNDERSTORM CHANCES EACH PERIOD.  HAVE TRIED TO TIME
THE HIGHER POPS WITH THE MAIN SHORTWAVES MAINLY SATURDAY INTO
SATURDAY NIGHT.

LINDENBERG

&&

.AVIATION...

FOR THE 00Z TAFS...A COLD FRONT HAS JUST PUSHED SOUTH OF THE
SPRINGFIELD AREA WITH SHOWERS AND THUNDERSTORMS DEVELOPING TO THE
SOUTH AND EAST OF THE FRONT. EXPECT THESE STORMS TO STAY WELL
SOUTH AND EAST OF BOTH AIRFIELDS AND DECREASE IN COVERAGE AFTER
SUNSET. FRONT WILL SURGE NORTH AGAIN TUESDAY FOR ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS. CONFIDENCE IS NOT HIGH ON WHERE THIS
ACTIVITY WILL TAKE PLACE...SO WILL KEEP MENTION OF TSTMS OUT OF
TAFS UNTIL WE GET A LITTLE CLOSER.

CLAYCOMB

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 8, 11:41 AM CST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1241 PM CDT MON JUN 8 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091745-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1241 PM CDT MON JUN 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL CONTINUE TO PUSH SOUTHEAST ACROSS THE MISSOURI
OZARKS THIS AFTERNOON AND EVENING. STRONG TO SEVERE STORMS WILL BE
POSSIBLE ALONG AND AHEAD OF THE FRONT THIS AFTERNOON AND
EVENING...MAINLY SOUTH AND EAST OF THE INTERSTATE 44 CORRIDOR
AFTER 2 PM. HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS UP TO 60
MPH WILL BE THE MAIN SEVERE WEATHER HAZARDS EXPECTED. IN
ADDITION...HEAVY RAINFALL WILL BE POSSIBLE WHICH COULD LEAD TO
LOCALIZED FLASH FLOODING OF LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE FRONTAL BOUNDARY WILL CONTINUE TO MEANDER ACROSS THE MISSOURI
OZARKS AND SOUTHEAST KANSAS THROUGH MUCH OF THE WEEK AND INTO NEXT
WEEKEND. IN ADDITION...SEVERAL UPPER LEVEL DISTURBANCES WILL MOVE
ACROSS THE REGION FROM THE SOUTHWEST. THESE FEATURES WILL BRING A
CHANCE OF THUNDERSTORMS TO THE AREA NEARLY EVERY DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM...MAINLY SOUTH AND
EAST OF THE INTERSTATE 44 CORRIDOR.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Special weather statement, Jun 8, 5:19 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
619 PM CDT MON JUN 8 2009

MOZ105-082345-
OZARK MO-
619 PM CDT MON JUN 8 2009

...SIGNIFICANT WEATHER ALERT FOR CENTRAL OZARK COUNTY UNTIL 645 PM
CDT...

AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF GAINESVILLE...OR 21 MILES
SOUTHEAST OF AVA...MOVING EAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR SOUTHWESTERN MISSOURI.

HATCH

The radar

The Springfield radar (KSGF), 113 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Douglas

When
June 8, 5:49 PM CST
Where
Douglas County, 0.89 mi SW of Richville
Measured
0.88 in hail
Reported by
Public
Coordinates
36.820, -92.240

Hail, Ozark

When
June 8, 5:50 PM CST
Where
Ozark County, 0.55 mi E of Dora
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
36.780, -92.220

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177297, 177298.